Copaxone or Glatiramer acetate impacts on the gut

Cort Johnson posted the story of someone that was misdiagnosis as MS but went into remission from Copaxone or Glatiramer acetate. I am always interested in such stories to see if my model is confirmed, contradicted or the information is insufficient to come to any conclusions.

As the article (and wikipedia) states: “Like many drugs the mechanism or mechanisms by which Copaxone is somewhat mysterious.” and also “The MS drug worked very well for 6 weeks until she began developing what looked like an allergic reaction to it.”

  • Glatiramer acetate-treated patients with multiple sclerosis showed differences in community composition compared with untreated subjects, including Bacteroidaceae, Faecalibacterium, Ruminococcus, Lactobacillaceae, Clostridium, and other Clostridiales…..  Glatiramer acetate and vitamin D supplementation were associated with differences or changes in the microbiota.” [2015] — this is from an on humans study

Concerning MS as a whole:

Bottom Line

Since MS has recently been identified to involve dysbiosis (bad gut bacteria mixtures), then any effective MS drug may also modify the microbiota. In this specific case, we have had a human study demonstrate that this drugs does alter gut bacteria — which may account for the change. The evidence hints that her story supports the model that I am using.